Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 305, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2012, 4:09 AM CDT for Christian County, Greene County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 4:09 AM CDT (09:09 UTC)
- Expired
- Oct 12, 2012, 4:55 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Christian County, MO, Greene County, MO
The radar
The Springfield radar (KSGF), 19 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 4:37 AM CDT | HAIL 0.75 | Republic, MO | |
| Oct 12, 4:43 AM CDT | HAIL 1 | Republic, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
250
WUUS53 KSGF 120909
SVRSGF
MOC043-077-121015-
/O.NEW.KSGF.SV.W.0305.121012T0909Z-121012T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT FRI OCT 12 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 515 AM CDT
* AT 406 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHWEST OF BILLINGS...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...BILLINGS...BOAZ...BOIS D'ARC...CLEVER...FREMONT
HILLS...GALLOWAY...LINDEN...NIXA...OZARK...REPUBLIC...SPARTA...
SPRINGFIELD AND TURNERS.
INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 80 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3698 9334 3699 9334 3700 9361 3729 9361
3726 9307 3698 9305
TIME...MOT...LOC 0909Z 281DEG 31KT 3719 9363
HAIL...1.00IN
WIND...<50 MPH
$$
SCHAUMANN2 follow-up statements
728
WWUS53 KSGF 120932
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 AM CDT FRI OCT 12 2012
MOC043-077-121015-
/O.CON.KSGF.SV.W.0305.000000T0000Z-121012T1015Z/
CHRISTIAN MO-GREENE MO-
432 AM CDT FRI OCT 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GREENE AND NORTHWESTERN CHRISTIAN COUNTIES UNTIL 515 AM CDT...
AT 430 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM EXTREME NORTHWESTERN SPRINGFIELD TO BATTLEFIELD
TO BILLINGS...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...BILLINGS...BOAZ...BOIS D'ARC...CLEVER...FREMONT
HILLS...GALLOWAY...LINDEN...NIXA...OZARK...REPUBLIC...SPARTA...
SPRINGFIELD AND TURNERS.
INTERSTATE 44 BETWEEN MILE MARKERS 61 AND 83 WILL ALSO BE IMPACTED BY
SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY
FROM WINDOWS.
&&
LAT...LON 3699 9334 3700 9361 3716 9360 3729 9355
3726 9307 3698 9305 3698 9334
TIME...MOT...LOC 0931Z 281DEG 31KT 3726 9337 3712 9336
3702 9353
HAIL...1.00IN
WIND...<50 MPH
$$
SCHAUMANN410
WWUS53 KSGF 120955
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 AM CDT FRI OCT 12 2012
MOC043-077-121003-
/O.CAN.KSGF.SV.W.0305.000000T0000Z-121012T1015Z/
CHRISTIAN MO-GREENE MO-
455 AM CDT FRI OCT 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE AND
NORTHWESTERN CHRISTIAN COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING
ARE STILL EXPECTED WITH THESE THUNDERSTORMS THROUGH 6 AM.
LAT...LON 3699 9334 3700 9361 3716 9360 3729 9355
3726 9307 3698 9305 3698 9334
TIME...MOT...LOC 0953Z 281DEG 31KT 3722 9314 3708 9313
3698 9330
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:56 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 12, 1:56 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 AM CDT FRI OCT 12 2012 .DISCUSSION... AN ACTIVE WEATHER PERIOD IS AMONGST US OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION EARLY THIS MORNING...IN RESPONSE TO LOW LEVEL JET ACTION IMPINGING INTO AN EAST TO WEST ZONE OF BAROCLINICITY. WE'RE THINKING SOME OF THESE STORMS WILL LIKELY GO SEVERE AS WE ADVANCE INTO THE FRIDAY MORNING HOURS. THE 00Z RAOB FROM LAST NIGHT...MEASURED 1703 J/KG OF CAPE FROM AN 850 MB PARCEL. THIS IS A LOT MORE CAPE THAN ANY OF THE MODELS HAD FORECASTED. WE THINK ONCE THIS PARCEL BECOMES MORE REALIZED THIS MORNING WITH INCREASED ISENTROPIC LIFT...HAIL GENERATION WILL BEGIN. RIGHT NOW WE THINK HAIL TO THE SIZE OF QUARTERS WILL OCCUR WITH SOME OF THE STRONGER STORMS. AS THE LOW LEVEL JET WEAKENS TOWARD MID MORNING...STORM FREQUENCY WILL START TO DECREASE...LEAVING MOST LOCATIONS ACROSS THE REGION WITH DRY CONDITIONS INTO FRIDAY AFTERNOON AND EVENING. THIS WINDOW OF DRY WEATHER WILL CONTINUE INTO SATURDAY MORNING...AND POSSIBLY EARLY SATURDAY AFTERNOON. THE NATIONAL WEATHER SERVICE IN SPRINGFIELD IS PREPARING FOR A MODERATE EPISODE OF SEVERE WEATHER LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. DAMAGING WIND GUSTS UP TO 75 MPH IS EXPECTED WITH THE STRONGER STORMS. WE CAN NOT RULE OUT A TORNADO OR TWO...ESPECIALLY WITH ANY LINE SEGMENTS THAT BECOME ORGANIZED. GIVEN THE STRUCTURE AND MAGNITUDE OF 0-3 KM SHEAR...ERECT AND EVEN FORWARD LEANING UPDRAFTS WITHIN LINE SEGMENTS OR A SQUALL LINE ARE EXPECTED. THIS EXPECTATION...ALONG WITH MODEST VALUES OF LOW LEVEL CAPE...WILL POSE A RISK FOR A COUPLE OF SQUALL LINE TORNADOES. THE BETTER STORMS SHOULD OCCUR OVER EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. HOWEVER...SEVERE RISKS WILL OCCUR AS FAR EAST AS THE HIGHWAY 63 CORRIDOR. STORMS WILL EXIT THE OZARKS BY SUNDAY MORNING...GIVING WAY TO A STABLE PACIFIC AIRMASS. THEREFORE WE'RE NOT EXPECTING A WHOLE LOT OF COLD AIR BEHIND SATURDAY NIGHTS FRONTAL PASSAGE. THIS CHANGE IN AIRMASS WILL PROVIDE FOR A DRY FORECAST SUNDAY THROUGH TUESDAY. TEMPERATURES DURING THE SUNDAY THROUGH TUESDAY TIME FRAME WILL STAY MILD...WITH AFTERNOON HIGHS WELL INTO THE 70S...AND OVERNIGHT LOWS IN THE 50S. SOUTHERLY WINDS WILL ALLOW GULF MOISTURE TO QUICKLY RETURN TO THE OZARKS. THIS INCREASE IN MOISTURE WILL SET THE STAGE FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS BY WEDNESDAY. MODELS SUGGEST THAT A PHASED TROUGH WILL APPROACH FROM THE WEST...DRAGGING ANOTHER PACIFIC FRONT THROUGH SOUTHERN MISSOURI. EARLY MODEL INDICATIONS SUGGEST THAT INSTABILITY LEVELS WILL NOT BECOME SUFFICIENT FOR SEVERE WEATHER ON WEDNESDAY. THEREFORE AT THIS TIME...WE WILL NOT BE MENTIONING A RISK FOR SEVERE STORMS IN THE HWO FOR WEDNESDAY. CRAMER && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A COLD FRONT PUSHES IN FROM THE NORTHWEST. MVFR IS EXPECTED TO PREVAIL ONCE STORMS DEVELOP. THERE MAY ALSO BE POCKETS OF IFR AND PERHAPS SOME HAIL WITH STRONGER STORMS. IFR CEILINGS ARE THEN EXPECTED TO DEVELOP BEHIND THE COLD FRONT LATE TONIGHT AND EARLY FRIDAY MORNING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST BEHIND THE FRONT. FLIGHT CONDITIONS ARE THEN EXPECTED TO IMPROVE INTO THE MVFR CATEGORY BY FRIDAY AFTERNOON... ALTHOUGH EXACT TIMING OF THE IFR TO MVFR TRANSITION IS STILL UNCERTAIN. MODELS ARE THEN HINTING AT IFR CEILINGS DEVELOPING LATE FRIDAY EVENING ALONG WITH LOW LEVEL WIND SHEAR. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 12, 3:50 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 AM CDT FRI OCT 12 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 350 AM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. SIGNIFICANT LIGHTNING RISK. LIMITED FLOOD RISK. DISCUSSION... MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING. THESE STORMS WILL BE CONFINED TO AREAS ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS...TO SPRINGFIELD MISSOURI. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD WITH THESE STORMS. LOCALIZED HEAVY RAIN WILL OCCUR IN SOME AREAS...POSING A LIMITED FLOOD RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT OVER AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. DAMAGING WIND GUSTS UP TO 75 MPH WILL BE THE PRIMARY RISK WITH THESE STORMS. A TORNADO OR TWO CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR AREAS ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS TO SPRINGFIELD MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:40 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 50 min |
| Oct 12, 3:52 AM CDT | Areal Flood Advisory | SGF | Barton | 6 hr |
| Oct 12, 5:35 AM CDT | Areal Flood Advisory | SGF | Dade, Jasper, Lawrence | 4 hr |
| Oct 12, 8:29 AM CDT | Areal Flood Advisory | SGF | Jasper, McDonald, Newton | 4 hr |
| Oct 12, 8:47 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.